Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 154, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 28, 1997, 1:47 AM CDT for Covington County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 1997, 1:47 AM CDT (06:47 UTC)
- Expired
- Apr 28, 1997, 2:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:00 AM CDT | Thunderstorm Wind 50 | Lockhart, AL | Several trees were blown down in the Lockhart area. A couple of awnings were picked up by the winds and blown from carports. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS1 KMOB 280648 RRA SVRMOB ALC039-280730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 147 AM CDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...COVINGTON COUNTY AT 147 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF FLORALA IN EXTREME SOUTHEAST COVINGTON COUNTY. THIS THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH AND AFFECT THE TOWN OF OPP BY 2 AM. THE MAIN THREAT FROM THIS THUNDERSTORM WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 4:16 PM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, Apr 27, 4:16 PM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED 2ND PARA... NATIONAL WEATHER SERVICE MOBILE AL 415 PM CDT SUN APR 27 1997 AS UPR LOW LFTS NEWD FM E TX IT OPENS A BIT BUT STILL AIDS DEEPENING OF SFC LOPRES WHICH SHD TRACK UP SFC PRES TRF/FALL AXIS BETWEEN CSTL LA TO CNTRL MS BY 28/12Z. WL CLOSELY MONITOR MESOCALE SITUATION THRU EVE HRS WITHIN DFLNT AXIS E OF UPR LO FOR ADTNL SVR TS DVLPMNT/HVY RAINFL. IT APPEARS ATTM ...THAT HUGE DRY SLOT WILL WRAP ARND SW SIDE OF SYS AND DRY THINGS OUT BHND CURRENT TS ACTIVITY. MODELS SEEM A BIT UN-RELISTIC TO 'PINCH-OFF' ADDTNL CONV PCPN SO ABRUPTLY IF SYS IS FCST TO OPEN UP WITH SUCH DEEP LOLVL MSTR INTACT. MY BET IS THAT ADTNL TS ACTIVITY WL DEVELOP CLOSER TO CDFNT LATE THIS EVE/TNT. ON MON...SYS BECOMES VERT STACKED AND SFC LOPRES BEGINS TO FILL A BIT AS IT TRACKS NE ACRS N AL. 0-1 KM CAA WILL BLAST INTO SW PTN OF CWA BHND SFC SYS WHICH SHD PASS MOB BY 28/15Z AND DTS BY 28/18Z. XPCT POST COLD FRONTAL LOW CIGS XPCTD IN CAA FIELD AS LYR ADIABATIC LIFT OCCURS. WILL HAVE TO WATCH MID TROPOS LAPSE RATES FOR PSBL LINGERING TS/SHRA DVLPMNT BHND SFC FNT AS STGR UPR CAA TAKES 28/15Z TO 28/21Z. MON NITE AND TUES- STABLE LOW LEVEL AMS WL DEEPEN AS WEAK SFC ACYC BLDS INTO LOLVLS FM W SUPPORTED BY WELL REFLECTED MID-/UPR S/WAV RDG. UPR ZONAL FLOW BY TUES 29/18Z WITH RECOVERING TEMPS. DRY WX XCPTD FM MON EVE ON. OFFSHORE WINDS WILL SHIFT TO THROUGH SW DIRECTIONS TNT TO WSW BY 28/12Z. SCA'S WL BE REQD THRU MON AS SFC LOPRES DEEPENS AND PGF STRENGTHENS. SEAS WL BUILD AND SFC WINDS WILL RANGE BETWEEN 20-30 KTS TNT AND MON WITH GUSTS TO 40 KTS AT TIMES. WINDS AND SEAS SHD SUBSIDE MON NITE-TUES AS WINDS BECOME WNW BY 29/12Z.. MOB 67/70/53/78 540 PNS 67/75/55/78 530 DTS 68/73/56/77 630 EVR 65/72/49/74 650 23
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.